Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 31, NWS Fort Worth, TX

May 29, 2019Rains County, Van Zandt County, Texas

NWS Fort Worth, TX issued this tornado warning at May 29, 2019, 3:04 PM CDT for Rains County, Van Zandt County, Texas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 3:04 PM CDT (20:04 UTC)
Expired
May 29, 2019, 3:45 PM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Rains County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 141 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:07 PM CDTTORNADO4 Ssw Canton, TXA TORNADO DEVELOPED NEAR VAN ZANDT CR 2213, THEN TRACKED NORTHEAST ACROSS HWY 19 SOUTH OF CANTON. SHINGLE DAMAGE OCCURRED TO A HOME, AS WELL AS TREE BRANCHES WERE BROKEN. THE TORNADO THEN BEGAN TO DISSIPATE EAST OF HWY 19, DAMAGING ANOTHER HOME ON VAN ZANDT CR
May 29, 3:17 PM CDTTORNADO4 Nne Canton, TXA SPOTTER REPORTED DEBRIS BEING LOFTED BY A TORNADO NORTH OF FM 17 AND INTERSTATE 20. THIS IS THE SAME LOCATION WHERE A TORNADO TRACKED LATER IN THE DAY AND WHERE SIGNS OF DAMAGE REMAIN FROM A TORNADO THAT CROSSED THAT AREA IN 2017, SO DETERMINING A PATH WAS N
May 29, 3:21 PM CDTTORNADOCanton, TXTORNADO ON THE GROUND AT FM17 AND I-20 NEAR CANTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:46 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

875 
WFUS54 KFWD 292004
TORFWD
TXC379-467-292045-
/O.NEW.KFWD.TO.W.0031.190529T2004Z-190529T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
304 PM CDT Wed May 29 2019

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Western Van Zandt County in north central Texas...
  Rains County in north central Texas...

* Until 345 PM CDT.
    
* At 303 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Canton, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Edgewood and Fruitvale around 320 PM CDT.
  Grand Saline around 325 PM CDT.

Other locations impacted by this tornadic thunderstorm include Point.

This includes Interstate 20 between mile markers 517 and 535.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3240 9584 3248 9603 3284 9599 3284 9593
      3286 9598 3288 9599 3298 9594 3298 9567
      3296 9566 3289 9565 3272 9564 3269 9560
      3265 9559
TIME...MOT...LOC 2003Z 212DEG 42KT 3250 9590 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Sanchez
2 follow-up statements
548 
WWUS54 KFWD 292019
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
319 PM CDT Wed May 29 2019

TXC379-467-292045-
/O.CON.KFWD.TO.W.0031.000000T0000Z-190529T2045Z/
Van Zandt TX-Rains TX-
319 PM CDT Wed May 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL
VAN ZANDT AND RAINS COUNTIES...
    
At 319 PM CDT, a confirmed tornado was located over Canton, moving
northeast at 25 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Fire Department confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Edgewood and Fruitvale around 335 PM CDT.
  Grand Saline around 345 PM CDT.

Other locations impacted by this tornadic thunderstorm include Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now!  Get to an interior room on the lowest floor
of a sturdy building and avoid windows.

&&

LAT...LON 3244 9580 3256 9599 3284 9599 3284 9593
      3286 9598 3288 9599 3298 9594 3298 9567
      3296 9566 3289 9565 3272 9564 3269 9560
      3265 9559
TIME...MOT...LOC 2019Z 213DEG 23KT 3257 9583 

TORNADO...OBSERVED
HAIL...1.00IN

$$

69
536 
WWUS54 KFWD 292034
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
334 PM CDT Wed May 29 2019

TXC379-467-292045-
/O.CON.KFWD.TO.W.0031.000000T0000Z-190529T2045Z/
Van Zandt TX-Rains TX-
334 PM CDT Wed May 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL
VAN ZANDT AND RAINS COUNTIES...
    
At 333 PM CDT, a confirmed tornado was located over Grand Saline, or
10 miles northeast of Canton, moving northeast at 35 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Fire department confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Van Zandt and Rains Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now!  Get to an interior room on the lowest floor
of a sturdy building and avoid windows.

&&

LAT...LON 3252 9572 3266 9586 3282 9583 3298 9582
      3298 9567 3296 9566 3289 9565 3272 9564
      3269 9560 3265 9559
TIME...MOT...LOC 2033Z 218DEG 28KT 3266 9573 

TORNADO...OBSERVED
HAIL...1.00IN

$$

69

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 2:46 PM CDT, 18 minutes earlier.

Area forecast discussion, May 29, 2:46 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
246 PM CDT Wed May 29 2019

.DISCUSSION...
Thunderstorms are ongoing this afternoon across North Texas out
ahead of a cold front. The latest surface analysis from WPC
indicates that the cold front is roughly along a line from
Oklahoma City to Wichita Falls to Midland/Odessa. Despite modest
low-level flow and marginally favorable low-level hodographs,
strong low-level instability has allowed some of these
thunderstorms to become severe, with numerous reports of wind
damage, hail, and even a few tornadoes having been received. These
thunderstorms will progress slowly east, with the environment
expected to remain favorable for tornadoes and severe weather
through at least sunset. For this reason, Tornado Watch #293 will
remain in effect through 8 PM CDT.

In addition to the severe weather threat, these thunderstorms are
also producing heavy rainfall. In a one-hour period earlier this
afternoon, Fort Worth Alliance Airport (KAFW) recorded over 1.25
inches of rainfall as thunderstorms moved through. The 16Z special
raob from Fort Worth showed precipitable water at 1.79 inches,
which is nearly the daily max for May 29 according to sounding
climatology information. The sounding also revealed a deep warm
cloud layer in excess of 12,000 feet deep. This parameter space
will allow for thunderstorms to be very efficient rainfall
producers as we have already seen, thus the Flash Flood Watch will
continue through 7 AM CDT Thursday morning.

Heading into the extended portion of the forecast (tomorrow and
beyond), the upper-level shortwave trough responsible for kicking
off today's convection will move off into the Upper Mississippi
River Valley. In its wake, shortwave ridging will build in,
leading to a brief respite in rain/thunderstorm chances. A weak
shortwave trough will move across West Texas late tomorrow
however, kicking off another round of convection, initially across
the Permian Basin and Llano Estacado. The GFS suggests that some
of this convection could make a run at our western counties by
late Thursday night or early Friday morning, but the NAM is less
excited about this possibility. Just in case, opted to maintain
some chance PoPs generally west of I-35 Thursday night and into
Friday.

Beyond Friday, upper-level ridging should return to our neck of
the woods, bringing about increasing temperatures and decreasing
precipitation chances. That being said, a few subtle shortwave
troughs could set off some nocturnal MCS activity across parts of
Oklahoma and Kansas, which could make a run at our county warning
area (particularly near the Red River) during the early part of
next week. Right now, will keep rain chances on the lower side,
but we will have to monitor trends over the coming days.

37

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  84  66  84  69 /  70   0  20  20   5
Waco                69  83  67  84  69 /  70  20  30  40   5
Paris               65  82  61  83  64 /  70   5   5  10   5
Denton              62  82  63  84  66 /  60   0  20  20  10
McKinney            65  82  63  84  66 /  70   0  10  20   5
Dallas              68  85  66  85  69 /  70   5  20  20   5
Terrell             68  83  65  86  67 /  70  10  10  20   5
Corsicana           69  83  66  83  68 /  70  20  20  30   0
Temple              70  82  68  84  70 /  70  10  30  40   5
Mineral Wells       63  82  62  81  65 /  40   0  30  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for TXZ091>095-
101>107-116>123-131>134.

&&

37/26
Hazardous weather outlook, May 29, 2:53 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
253 PM CDT Wed May 29 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
253 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms are ongoing across parts of North Texas,
generally east of Interstate 35, this afternoon, and the threat will
continue into the early evening hours. Tornadoes, damaging winds,
and large hail will all be possible. In addition to the severe
weather threat, heavy rainfall and flash flooding will also be
possible.

The severe weather threat should diminish late this evening, with
rain chances ending from west to east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are possible across Central Texas Thursday.
Severe storms are not anticipated.

Isolated to scattered thunderstorms will remain in the forecast
Friday through Tuesday. Widespread severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across all of North and Central Texas
this afternoon and evening.

In the hours before

Special weather statement, May 29, 11:53 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1153 AM CDT Wed May 29 2019

TXZ100-101-116-117-131-291730-
Hood TX-Palo Pinto TX-Parker TX-Young TX-Jack TX-
1153 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YOUNG...SOUTHWESTERN
JACK...WESTERN PARKER...PALO PINTO AND NORTHWESTERN HOOD COUNTIES
UNTIL 1230 PM CDT...

At 1153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Possum Kingdom State Park to
12 miles southwest of Graford to Gordon. Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mineral Wells, Graford, Gordon, Cool, Mineral Wells State Park,
Millsap and Mingus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
north central Texas.

LAT...LON 3304 9862 3307 9808 3281 9787 3255 9787
      3251 9824 3251 9843 3279 9844
TIME...MOT...LOC 1653Z 267DEG 48KT 3298 9851 3280 9838 3257 9837

Sanchez
Local storm report, May 29, 1:19 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
119 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             EAGLE MOUNTAIN          32.89N  97.44W
05/29/2019  E0.75 INCH       TARRANT            TX   AMATEUR RADIO

            PENNY SIZE HAIL AT EAGLE MOUNTAIN LAKE
Local storm report, May 29, 1:34 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
134 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     2 S KRUM                33.24N  97.25W
05/29/2019  M61 MPH          DENTON             TX   AMATEUR RADIO
Local storm report, May 29, 1:45 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
145 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     SAGINAW                 32.87N  97.37W
05/29/2019                   TARRANT            TX   AMATEUR RADIO

            POWER POLES AND TRAILER DAMAGED
Local storm report, May 29, 2:01 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
201 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 N GRAPEVINE           32.97N  97.08W
05/29/2019  E0.75 INCH       TARRANT            TX   AMATEUR RADIO
Local storm report, May 29, 2:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
231 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             GREENVILLE              33.13N  96.12W
05/29/2019  E0.75 INCH       HUNT               TX   AMATEUR RADIO

            PENNY SIZE HAIL IN GREENVILLE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:33 AM CDTSevere Thunderstorm WarningFWDStephens42 min
May 29, 9:09 AM CDTSpecial Weather StatementFWDEastland36 min
May 29, 9:12 AM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens63 min
May 29, 9:30 AM CDTRiver Flood WarningFWDHunt41 hr
May 29, 9:30 AM CDTRiver Flood WarningFWDHunt, Rockwall41 hr
May 29, 9:44 AM CDTSpecial Weather StatementFWDPalo Pinto31 min
May 29, 9:48 AM CDTSpecial Weather StatementFWDJack27 min
May 29, 9:50 AM CDTRiver Flood WarningFWDCollin46 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDDenton55 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDCollin42 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDHenderson, Navarro16 days
May 29, 11:53 AM CDTSpecial Weather StatementFWDPalo Pinto37 min
May 29, 12:15 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker, Wise60 min
May 29, 12:55 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant, Wise65 min
May 29, 12:58 PM CDTTornado WarningFWDParker, Tarrant47 min
May 29, 1:28 PM CDTTornado WarningFWDDenton47 min
May 29, 1:38 PM CDTTornado WarningFWDDallas, Denton, Tarrant52 min
May 29, 1:52 PM CDTAreal Flood AdvisoryFWDDenton, Tarrant3 hr
May 29, 1:57 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Tarrant63 min
May 29, 2:57 PM CDTSevere Thunderstorm WarningFWDLamar63 min
May 29, 3:01 PM CDTTornado Warning Tornado observedFWDCollin, Rockwall44 min
May 29, 3:39 PM CDTTornado WarningFWDHunt, Kaufman, Rockwall51 min
May 29, 3:47 PM CDTTornado WarningFWDRains, Van Zandt13 min
May 29, 4:16 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt59 min
May 29, 4:23 PM CDTTornado WarningFWDKaufman, Van Zandt52 min
May 29, 4:31 PM CDTFlash Flood WarningFWDGrayson119 min
May 29, 4:58 PM CDTTornado Warning Tornado observedFWDVan Zandt62 min
May 29, 5:51 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Lamar54 min
May 29, 5:53 PM CDTTornado WarningFWDKaufman, Van Zandt52 min
May 29, 5:58 PM CDTFlash Flood WarningFWDFannin3 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.